Georgia, 2013

Flash Flood and Flooding in Georgia, August 19 to 20, 2013

August 19 to 20, 2013 · NWS JAX · 3 events in 3 counties and zones

A diffuse frontal boundary lingered just north of the Altamaha River basin. with light SSE steering flow over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A diffuse frontal boundary lingered just north of the Altamaha River basin. with light SSE steering flow over the area. Precipitable water content was high around 2 inches. Light steering flow, high moisture content, and low level forcing from the front and sea breezes produced locally heavy, flooding rainfall in Jesup.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 19, 1:14 PM EST, 6 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 1:14 PM EST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
214 PM EDT MON AUG 19 2013

...TYPICAL SCATTERED SHOWERS AND THUNDERSTORMS FOR MOST OF THE WEEK
WITH LOCALLY HEAVY RAINFALL POSSIBLE...

.SHORT TERM...

REST OF THIS AFTERNOON...SOUTHERLY STEERING FLOW IS HAVING
TROUBLE PUSHING IN SCATTERED SHOWERS/STORMS INLAND EARLY THIS
AFTERNOON BUT WILL MAKE SLOW PROGRESS DURING THE MID/LATE
AFTERNOON HOURS WITH STORM MOTION STILL TOWARDS THE N/NW AROUND 10
MPH. ACTIVITY WILL BECOME NUMEROUS OVER FAR INLAND AREAS LATE THIS
AFTERNOON AND EVENING AND STORM MOTION IS SLOW ENOUGH TO PRODUCE
SOME LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS ALONG WITH A
FEW STRONG WIND GUSTS AND FREQUENT LIGHTNING UNTIL AROUND SUNSET.
PEAK TEMPS HAVE ALREADY BEEN REACHED IN MOST LOCATIONS WITH LOWER
90S INLAND AND UPPER 80S ALONG THE COAST.

TONIGHT...STORM ACTIVITY SHOULD FADE QUICKLY AFTER SUNSET OVER
INLAND AREAS AND END AROUND MIDNIGHT...BUT NOT BEFORE SOME HEAVY
STORMS OCCUR OVER FAR INLAND AREAS AND EXPECT A FEW TO PRODUCE
LOCALLY HEAVY RAINFALL. EXPECT JUST SCATTERED CLOUDS OVERNIGHT WITH
PATCHY FOG TOWARDS MORNING...HEAVIEST OVER INLAND AREAS. LOWS IN THE
70S INLAND AND NEAR 80 DEGREES ALONG THE COAST.

COASTAL FLOOD ISSUES...TIDES ALONG THE COAST RUNNING ABOUT ONE-HALF
FOOT ABOVE NORMAL BUT EVEN WITH THE HIGHER ASTRONOMICAL TIDES
EXPECTED THIS EVENING...LEVELS SHOULD REMAIN BELOW MINOR COASTAL
FLOODING GUIDANCE VALUES AT MAYPORT/FERNANDINA BEACH. TUESDAY
EVENINGS HIGH TIDE CYCLE IS SLIGHTLY HIGHER AND MAY NEED A COASTAL
FLOOD ADVISORY BUT IT IS TOO EARLY TOO TELL AT THIS TIME.

TUESDAY THRU WEDNESDAY NIGHT...
SLIGHTLY DRIER AIR WILL FILTER IN AROUND THE HIGH THAT CONTINUES
TO RETROGRADE TO OUR WEST ON TUES INTO WEDS. A PATTERN OF
CONVECTION BEGINNING THE DAY ALONG THE COAST AND WORKING ITS WAY
INLAND WITH THE SEA BREEZE EACH AFTERNOON WILL CONTINUE. COVERAGE
SHOULD BE SCATTERED ON TUESDAY AS SOME LINGERING LOW LEVEL
MOISTURE ASSOCIATED WITH A PREVIOUS STATIONARY FRONTAL BOUNDARY
WILL STILL BE PRESENT...ESPECIALLY ACROSS SE GA. WEDNESDAY
COVERAGE WILL BE SLIGHTLY LESS WITH THE ADDITION OF AFOREMENTIONED
DRIER AIR. SHOWERS AND THUNDERSTORM ACTIVITY WILL DIMINISH IN
COVERAGE AND INTENSITY AFTER SUNSET WITH LOWS DROPPING INTO THE
LOW TO MID 70S. MAX TEMPS WILL REMAIN NEAR SEASONAL NORMS WITH LOW
90S INLAND AND UPPER 80S IN COASTAL AREAS.

.LONG TERM...THURSDAY THROUGH SUNDAY...
WEAK RIDGE ACROSS THE WESTERN ATLANTIC WILL CONTINUE TO DOMINATE
THE WEATHER PATTERN THROUGH THE END OF THE WEEK AS AN UPPER LEVEL
TROUGH DIGS INTO THE EASTERN CONUS ON FRIDAY. WITH PREVAILING
EAST/SOUTHEAST FLOW...COASTAL SHOWERS AND TSTORMS WILL BEGIN EARLY
EACH MORNING AND PROGRESS INLAND THROUGHOUT THE DAY...INCREASING
IN COVERAGE AND INTENSITY. BEST CHANCES FOR CONVECTION WILL BE
ACROSS INLAND AREAS EACH AFTERNOON THROUGH SATURDAY...FORMING
ALONG THE SEA BREEZE AS IT NEARS THE INTERSTATE 75 CORRIDOR. A
WEAK FRONTAL BOUNDARY...ASSOCIATED WITH THE UPPER TROUGH ACROSS
THE NE US...WILL APPROACH THE AREA FROM THE NORTH ON SUNDAY. THE
12Z GFS SUPPORTS THIS FORECAST BUT THERE IS STILL INCONSISTENCY
WITH THE LATEST EUROPEAN RUN. FOR NOW WILL LEAVE WIDELY SCATTERED
PRECIP CHANCES ACROSS THE MAJORITY OF THE AREA FOR SUNDAY. MAX
TEMPS WILL APPROACH MID 90S ACROSS INLAND AREAS THROUGH SATURDAY
WITH TEMPS CLOSER TO NORMAL IN THE LOW 90S ON SUNDAY. LOWS WILL
REMAIN NEAR SEASONAL NORMS IN THE LOW TO MID 70S.

&&

.AVIATION...
MAINLY VFR CONDS WITH SCATTERED STORMS IMPACTING TAF SITES THIS
AFTERNOON BUT STILL NOT HIGH ENOUGH PROBS TO INCLUDE TEMPO GROUPS
AND WILL LIKELY JUST UPDATE AS NEEDED (LIKE WAS DONE FOR KCRG WHICH
HAD A HEAVY SHOWER WITH GUST TO 25 MPH AT 17Z). ACTIVITY WILL
DIMINISH FROM THE COAST TO INLAND FROM 22Z THROUGH 02Z AND JUST SOME
PATCHY CLOUDS LEFT OVERNIGHT WITH POTENTIAL LIGHT FOG/SCATTERED IFR
CLOUDS TOWARD SUNRISE...THEN A REPEAT PERFORMANCE OF VICINITY
SHOWERS DEVELOPING ALONG THE COASTAL AREAS DURING THE MORNING HOURS
ON TUESDAY.

&&

.MARINE...
SOUTHEAST WINDS AT 10-15 KNOTS WITH SEAS 2 TO 4 FEET THROUGH TUESDAY
THEN A SHIFT TO EAST WED/THU AND BACK TO SOUTHEAST FRI/SAT. NO
HEADLINES EXPECTED THROUGH THE PERIOD. SCATTERED SHOWERS AND
EMBEDDED THUNDERSTORMS AT TIMES...GENERALLY MORE NUMEROUS NEAR THE
GULF STREAM.

RIP CURRENTS: MARGINAL MODERATE RISK IN THE ONSHORE FLOW CONTINUES
INTO TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  90  72  92 /  50  50  50  30
SSI  77  88  76  88 /  20  30  20  20
JAX  73  91  72  90 /  20  30  20  20
SGJ  75  88  76  88 /  20  30  20  20
GNV  72  92  72  90 /  30  40  40  30
OCF  72  92  72  91 /  30  40  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

HESS/GUILLET
Hazardous weather outlook, Aug 19, 1:30 PM EST, 6 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 PM EDT MON AUG 19 2013

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-201000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
230 PM EDT MON AUG 19 2013

...MODERATE RISK OF RIP CURRENTS TODAY...

...ELEVATED WATER LEVELS ALONG THE COAST THROUGH WEDNESDAY...

...LOCALLY HEAVY RAINFALL THE MAIN THREAT IN STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL PREVAIL THIS AFTERNOON INTO THE EVENING.
A FEW OF THE STRONGER STORMS COULD PRODUCE GUSTY WINDS, FREQUENT
LIGHTNING AND LOCALLY HEAVY RAIN. STORM MOTION IS TOWARDS THE NORTH
AT 5 TO 10 MPH.

ELEVATED EASTERLY SWELL AND SURF WILL RESULT IN A MODERATE RISK OF
RIP CURRENTS AT AREA BEACHES. TIDAL DEPARTURES OF ONE HALF FOOT
ABOVE NORMAL WILL COMBINE WITH HIGHER ASTRONOMICAL TIDES TO PRODUCE
ELEVATED WATER LEVELS ALONG THE COASTAL REGION DURING THIS EVENINGS
HIGH TIDE CYCLE. VALUES ARE EXPECTED TO REMAIN BELOW MINOR COASTAL
FLOODING LEVELS AND A COASTAL FLOOD ADVISORY IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ELEVATED WATER LEVELS DUE TO ONSHORE FLOW AND HIGHER ASTRONOMICAL
TIDES WILL CONTINUE TUESDAY AND WEDNESDAY DURING TIMES OF HIGH TIDE.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...WITH A FEW STORMS CAPABLE OF PRODUCING GUSTY
WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. SPOTTERS ARE
ENCOURAGED TO RELAY ANY REPORTS OF FLOODING TO LOCAL LAW ENFORCEMENT
AND THE NATIONAL WEATHER SERVICE IN JACKSONVILLE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Aug 19, 6:47 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
747 PM EDT MON AUG 19 2013

GAZ150-200030-
WARE-
747 PM EDT MON AUG 19 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EAST-CENTRAL
WARE COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 830
PM EDT...

AT 745 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HEBARDVILLE...MOVING NORTH AT 5
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND EMERSON
PARK...BOGGY BAY...WAYCROSS...SUNNYSIDE...NEEDHAM...HEBARDVILLE...
DEENWOOD AND PEBBLE HILL THROUGH 830 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  HEAVY RAINFALL WILL
LIKELY PRODUCE MINOR FLOODING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3129 8238 3129 8237 3128 8237 3125 8235
      3125 8234 3120 8230 3113 8243 3130 8249
      3130 8239
TIME...MOT...LOC 2346Z 168DEG 5KT 3123 8239

WOLF

The radar

The Moody AFB radar (KVAX), 117 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Appling

When
August 19, 7:30 PM EST to August 20, 1:00 AM EST
Where
Appling County, 0.91 mi NE of Baxley to 0.59 mi NNW of Baxley
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
31.780, -82.340

Numerous secondary county roads remained covered by flood waters from recent heavy rainfall. Appling county schools were closed on Tuesday, 8/20, due to flood waters. The cost of damage was unknown, but it was estimated such that this flood event could be included in StormData. The estimate is likely grossly underestimated.

Flash Flood, Wayne

When
August 19, 9:47 PM EST to August 20, 1:00 AM EST
Where
Wayne County, 2.31 mi W of Doctortown to 1.77 mi NE of Redland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.656, -81.869

Around 9:47 pm EDT, Wayne County Dispatch reported that a portion of Odum Screven Road was flooded near Route 203. By 10:22 pm EDT, Dispatch reported that many roads in Jesup were flooded, and a few structures had water flowing into them. By 10:45 pm, the county emergency manager relayed that there was widespread flash flooding occurring in Jesup. Numerous roads were flooded including Main Road 84. There were 4 vehicles completely covered in water, and water was entering homes, motels and fire stations in Jesup. Around 12 am on 8/20, the emergency manager relayed that 20 to 30 homes in downtown Jesup were flooded with about 1 ft of standing water. There was about 4 inches of standing water at the main fire station in Jesup. A motel in Jesup was also flooded. U. S. Highway 84 was closed due to flooding Monday evening, but was re-opened over night. Wayne county closed public schools on Tuesday, 8/20, due to flooded roads. The cost of damage was unknown, but was estimated for the event to be included in Storm Data. The estimate is likely grossly underestimated.

Flood, Bacon

When
August 19, 11:30 PM EST
Where
Bacon County, 0.59 mi E of Alma to 0.22 mi ESE of Alma
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
31.530, -82.460

U.S. Highway 1 at mile marker 6 near Alma was inundated by flood waters from recent heavy rainfall. The cost of damage was unknown but was estimated for the event to be included in StormData. It is likely grossly underestimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2013Every state in 2013This day in weather historyWarnings in Georgia, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472005, 471999, 472003.